Virginia, 2019Damaging Wind in Virginia, July 29, 2019
July 29, 2019 · NWS LWX · 1 event in 1 county or zone
High pressure gradually shifted eastward and off the southeastern US coast through the day on July 29th. This promoted the development of southerly flow and the return of low level moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure gradually shifted eastward and off the southeastern US coast through the day on July 29th. This promoted the development of southerly flow and the return of low level moisture. This allowed for the development of marginal instability and a few isolated |showers and thunderstorms. One storm became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 1:52 PM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 29, 1:52 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
252 PM EDT Mon Jul 29 2019
.SYNOPSIS...
High pressure will slowly slide eastward into the western
Atlantic as a cold front approaches from the northwest tonight
and Tuesday. The front will reach the region Wednesday but then
may stall in our vicinity for several days.
&&
.NEAR TERM /THROUGH TUESDAY/...
Latest analysis places high pressure over the southeastern US
and a cold front extending from Lake Superior southwest to
Oklahoma. Aloft, a weak ridge is overhead presently, but a
shortwave is located over Chicago. All features are moving in a
general eastward direction.
With the ridge overhead through tonight, convection should be
very limited, with just a few pop-up showers and storms until
sunset. Coverage will be less than 20 percent. Lows tonight will
drop into the high 60s and 70s.
On Tuesday, the front and shortwave will approach. Clouds will
tend to keep western areas a bit cooler, but the I-95 corridor
likely reaches the mid 90s again, with heat indices approaching
100. Not advisory-level, but not pleasant. Showers and storms
most likely stay concentrated in the I-81 corridor and points
west for much of the day, but may make the trek towards I-95
towards evening before weakening. Shear is mediocre, less than
20 knots overall, but CAPE approaching 2000 J/kg may be
sufficient for some pulse severe cells, especially north and
west. The SPC has placed the far northwestern portions of the
forecast area in a marginal risk for severe weather Tuesday.
The storms should be moving and it has been dry lately, so flood
risk will not be excessive, but can't completely rule out any
flooding.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
With the loss of insolation, storms should mostly dwindle
Tuesday night, but with upper level forcing increasing with the
approaching trough, a few may linger through the night.
Otherwise it will remain muggy with lows in the upper 60s and
70s. The surface front then moves into the region for Wednesday
with the upper trough moving overhead. This will increase shear
a bit, and heating will allow CAPE to rise, possibly up to 2000
J/kg. Thus there may again be a marginal severe risk. The
storms should be moving and it has been dry lately, so flood
risk will not be excessive, but can't completely rule out any
flooding. Otherwise, the clouds will keep highs down a bit, with
highs closer to 90. Showers and storms should dwindle as the
front settles a bit further southeast at night and insolation
ends. Lows mainly in the mid- upper 60s, with low 70s in the
warm spots.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
On Thursday a mid to upper level trough will be embedded over
the eastern CONUS as a surface front stalls over our area. The
front will then remain near/over us through the weekend while
pulses of mid-level energy move across the region aloft.
Therefore shower and thunderstorm activity is expected each day,
especially in the afternoon/evening hours as it is enhanced by
diurnal heating.
Location of the frontal boundary will determine local impacts
into Monday. So if it stalls further south, we would have drier
conditions over our area, but for now it seems that the boundary
will stay close enough that it will allow for unsettled weather
over our area, at least through Saturday. Sunday and Monday are
still questionable. With a weak steering flow during this
period, isolated instances of flash flooding cannot be ruled out
during this time as well.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR overall through midday Tuesday except for an isolated
shower or t-storm this afternoon/evening. Any location that does
get rain could also have restrictions due to fog overnight, but
where it stays dry, fog should not develop. Storms are more
likely later Tuesday afternoon into early Tuesday evening, but
best odds at the terminals will hold off until the cold front
arrives on Wednesday.
Periods of sub-VFR conditions are expected especially with the
shower and thunderstorm activity over our area while a boundary
stalls near our area Thursday into Sunday.
&&
.MARINE...
Sub-SCA winds currently should increase by this evening as
southerly channeling redevelops. SCA in effect for much of bay
and many adjacent waters for this. Winds slack off for a time on
Tuesday morning but then pick back up by evening, so another SCA
will likely be needed. A cold front stalling in the area by
Wednesday night will likely put an end to the night-time
southerly channeling. Thunderstorms will likely accompany the
front, however, with gusty winds possible. An isolated storm is
possible today and Tuesday, but most likely hold off until the
arrival of the front Wednesday.
Showers and thunderstorms are possible in the afternoon/evening
hours over the waters between Thursday and Sunday. Periods of
SCA conditions are possible each day as well.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue through Tuesday into Wednesday
before a front moves into the region and winds become more
variable. The consistent southerly flow may cause water levels
to touch minor flood stage, but confidence is very low. Will
continue to monitor.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
Tuesday for ANZ531>533-539>542.
Small Craft Advisory until 9 AM EDT Tuesday for ANZ534-543.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ537.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Jul 29, 4:05 AM EST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 AM EDT Mon Jul 29 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 AM EDT Mon Jul 29 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 AM EDT Mon Jul 29 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Thunderstorm Wind, Fauquier
- When
- July 29, 5:50 PM EST
- Where
- Fauquier County, 1.28 mi ENE of Auburn
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.710, -77.680
Dozens of trees were blown down, some snapped, near the intersection of VA-605 and Saddle Ridge Court. A few fences were damaged. One greenhouse was destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 29, 20191 death · 1 event
- Flash Flooding and Hail in Colorado, July 29, 2019$335,000 · 4 in hail · 24 events
- Damaging Winds in Indiana, July 29, 2019$111,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Georgia, July 29 to 31, 2019$57,000 · 1 in hail · 8 events
- Damaging Winds in Michigan, July 29, 2019$35,000 · 52 kt wind · 2 events
- Damaging Winds in Michigan, July 29, 20191 injured · 56 kt wind · 6 events
- Flash Flooding and Damaging Winds in Arizona, July 29, 20191 injured · $5,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Colorado, July 29, 20191 in hail · 13 events
- Hail and Damaging Wind in Nebraska, July 29, 20192.75 in hail · 9 events
- Hail and Damaging Wind in Oklahoma, July 29, 20192 in hail · 7 events
- Hail in Colorado, July 29, 20191.75 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, July 29, 2019$2,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844270.